Kentucky, 2010

Hail and Damaging Wind in Kentucky, May 14, 2010

May 14, 2010 · NWS PAH · 7 events in 2 counties and zones

Isolated severe storms developed along a cold front as it moved southeast across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe storms developed along a cold front as it moved southeast across western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 2:30 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, May 14, 2:30 AM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT FRI MAY 14 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 330 AM PRODUCT ISSUANCE.

&&

.DISCUSSION...
CHALLENGING FORECAST FOR THE NEXT SEVERAL DAYS...WITH DAILY CHANCES
OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.

EARLY MORNING SURFACE ANALYSIS HAD THE COLD FRONT SLICING ACROSS THE
FORECAST AREA...ROUGHLY ALONG THE OHIO RIVER SOUTHWEST INTO THE
MISSOURI BOOTHEEL. THE PROGRESS OF THIS FRONT WILL SLOW TO A CRAWL
AS IT CONTINUES TO SHIFT SOUTHWARD ACROSS WESTERN KENTUCKY TODAY. UP
TO THIS POINT...MAIN CONCERN WAS THAT DESTABILIZATION ALONG AND
AHEAD OF THE FRONT COULD LEAD TO NEW THUNDERSTORM DEVELOPMENT BY
MIDDAY AND INTO THE AFTERNOON. HOWEVER...GIVEN THE NEW DEVELOPMENT
OVER WESTERN KENTUCKY IN THE LAST HOUR...THIS COULD THROW A MONKEY
WRENCH INTO THE AFTERNOON THINKING. FOR NOW...WILL MAINTAIN HIGHER
CHANCES OVER WESTERN KENTUCKY BOTH MORNING AND AFTERNOON...TAPERING
TO SIGNIFICANTLY LOWER CHANCES ACROSS THE REST OF THE AREA.

THOSE LOOKING FOR A NICE WEEKEND WILL BE SORELY DISAPPOINTED...THAT
IS IF DRY AND SUNNY IS TO YOUR LIKING. A LOOK AT THE CONVECTION
ALREADY FIRING FROM OKLAHOMA NORTHEAST INTO MISSOURI IS A SIGN OF
OUR WEEKEND FORECAST. DRY WEATHER WILL BRIEFLY TAKE HOLD FRIDAY
EVENING...BUT AMPLE MOISTURE OVERRUNNING THE FRONTAL BOUNDARY
STALLED OUT JUST TO OUR SOUTH WILL RESULT IN PERIODS OF SHOWERS AND
THUNDERSTORMS AS A BROAD UPPER TROUGH APPROACHES FROM THE PLAINS. IT
IS LIKELY THAT MODELS ARE OVERDOING QPF...ESPECIALLY GIVEN THEIR
TRACK RECORD OVER THE PAST WEEK. HOWEVER...AN AVERAGE OF AN INCH OF
RAIN APPEARS POSSIBLE FROM SATURDAY THROUGH MONDAY WITH AT LEAST A
COUPLE ROUNDS OF PRECIPITATION. THE BEST CHANCE FOR ACTIVITY APPEARS
SLATED FOR THE SUNDAY THROUGH MIDDAY MONDAY TIME FRAME. SEVERE
WEATHER IS NOT REALLY A CONCERN DURING THIS TIME. DRY WEATHER WILL
FINALLY ARRIVE AS WE HEAD INTO THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
THE FRONTAL WIND SHIFT HAS MADE IT THROUGH ALL TAF SITES...AND SOME
SCATTERED TO BROKEN IFR/LOW MVFR CLOUDS HAVE BEEN DANCING BEHIND THE
FRONT. COULD SEE THE LOW CEILINGS COME AND GO THROUGH MID-MORNING.
WIDESPREAD CONVECTION OVER SOUTHWEST MISSOURI AND OKLAHOMA WILL
GRADUALLY MOVE/SHIFT EAST AND SOUTH INTO THE REGION. NOT CERTAIN
WHETHER THE EXISTING CONVECTION WILL MOVE/SPREAD INTO THE AREA...OR
WHETHER THE NEXT ROUND WILL DEVELOP ON THE SOUTHERN EDGE OF THE
EXISTING ACTIVITY. CANNOT RULE OUT THUNDER...BUT WILL ONLY MENTION
CB IN THE TAFS STARTING MID-MORNING AT KCGI AND BY 18Z IN THE EAST.
THIS CONVECTIVE POTENTIAL SHOULD COME TO AN END BY 00Z. MUCH OF
TONIGHT SHOULD BE DRY...WITH MOSTLY CLEAR SKIES POSSIBLE.
HOWEVER...THE NEXT ROUND OF CONVECTION MAY REACH KCGI AND KPAH BY
THE END OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 14, 3:51 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 AM CDT FRI MAY 14 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
451 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FOUR STATE
REGION THIS MORNING...BECOMING CONFINED TO MAINLY WESTERN KENTUCKY
AND FAR SOUTHEAST MISSOURI THIS AFTERNOON. A FEW OF THE STORMS
THIS AFTERNOON COULD BECOME SEVERE. HAIL AND GUSTY WINDS WILL BE
THE PRIMARY HAZARDS.

AFTER A DRY EVENING...THE CHANCE OF THUNDERSTORMS WILL RETURN TO
SOUTHEAST MISSOURI AND FAR WESTERN KENTUCKY AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH WEEKEND DAYS AND MONDAY.
THUNDERSTORM CHANCES WILL PEAK SUNDAY...SUNDAY NIGHT...AND EARLY
MONDAY. WHILE SEVERE WEATHER IS NOT ANTICIPATED...SOME OF THE
STORMS MAY CONTAIN LOCALLY HEAVY RAIN.

RIVER FLOODING WILL PERSIST IN SOME AREA BASINS. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY ACROSS
WESTERN KENTUCKY AND FAR SOUTHEAST MISSOURI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Christian

When
May 14, 8:37 AM CST
Where
Christian County, 1 mi SE of Hopkinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -87.467

Hail, Christian

When
May 14, 10:49 AM CST to 10:52 AM CST
Where
Christian County, Ft Campbell Aaf to 1 mi SW of St Elmo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.670, -87.500

Hail measuring two inches in diameter occurred at Fort Campbell and in the vicinity of Oak Grove.

Thunderstorm Wind, Christian

When
May 14, 10:51 AM CST
Where
Christian County, 1.5 mi WSW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.662, -87.455

An amateur radio operator on the northeast side of Fort Campbell estimated a wind gust to 60 mph.

Funnel Cloud, Christian

When
May 14, 11:10 AM CST
Where
Christian County, Pembroke
Reported by
Trained Spotter
Coordinates
36.780, -87.350

Hail, Christian

When
May 14, 11:25 AM CST
Where
Christian County, 3.55 mi SW of Honey Grove
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.352

Hailstones up to baseball size were reported on U.S. Highway 68 at State Route 1027.

Hail, Christian

When
May 14, 11:30 AM CST to 11:35 AM CST
Where
Christian County, 1 mi SW of St Elmo
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.690, -87.393

Hail ranged from marble size to tennis-ball size near Oak Grove.

Hail, Calloway

When
May 14, 1:09 PM CST to 1:15 PM CST
Where
Calloway County, 2.68 mi ENE of Murray Arpt to Almo
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.690, -88.329

Half-dollar to golf-ball size hail occurred about four miles north of Murray. Tennis-ball size hail fell at Almo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224375, 224380, 224382, 224384, 224383, 224377, 224374.